Alert archive / California / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 86, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 26, 2016, 10:50 PM PDT for San Bernardino County, California; Clark County, Nevada. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2016, 10:50 PM PDT (05:50 UTC)
- Expired
- Aug 26, 2016, 11:30 PM PDT
- In force
- 40 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 58 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 5.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 3514 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502 WUUS55 KVEF 270550 SVRVEF CAC071-NVC003-270630- /O.NEW.KVEF.SV.W.0086.160827T0550Z-160827T0630Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1050 PM PDT FRI AUG 26 2016 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 1130 PM PDT * AT 1049 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF MOUNTAIN PASS...OR 9 MILES SOUTHWEST OF PRIMM...AND MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... PRIMM...JEAN...MOUNTAIN PASS...SANDY VALLEY AND GOODSPRINGS. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 15 IN CALIFORNIA BETWEEN MILE MARKERS 168 AND 186. INTERSTATE 15 IN NEVADA BETWEEN MILE MARKERS 1 AND 18. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3561 11576 3590 11553 3583 11515 3536 11546 TIME...MOT...LOC 0549Z 318DEG 16KT 3555 11555 $$ CMS
2 follow-up statements
798 WWUS55 KVEF 270617 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1117 PM PDT FRI AUG 26 2016 CAC071-NVC003-270630- /O.CON.KVEF.SV.W.0086.000000T0000Z-160827T0630Z/ SAN BERNARDINO CA-CLARK NV- 1117 PM PDT FRI AUG 26 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM PDT FOR NORTH CENTRAL SAN BERNARDINO AND WEST CENTRAL CLARK COUNTIES... AT 1116 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF JEAN...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... PRIMM...JEAN...MOUNTAIN PASS...GOODSPRINGS AND SANDY VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3556 11570 3589 11547 3583 11515 3536 11546 TIME...MOT...LOC 0616Z 281DEG 13KT 3572 11542 $$ CMS
420
WWUS55 KVEF 270625
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1125 PM PDT FRI AUG 26 2016
CAC071-NVC003-270635-
/O.EXP.KVEF.SV.W.0086.000000T0000Z-160827T0630Z/
SAN BERNARDINO CA-CLARK NV-
1125 PM PDT FRI AUG 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO
AND WEST CENTRAL CLARK COUNTIES WILL EXPIRE AT 1130 PM PDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3556 11570 3589 11547 3583 11515 3536 11546
TIME...MOT...LOC 0620Z 318DEG 16KT 3572 11542
$$
CMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:20 PM PDT, 30 minutes earlier.
Area forecast discussion, Aug 26, 10:20 PM PDT, 30 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1020 PM PDT FRI AUG 26 2016 .SYNOPSIS...Showers and thunderstorms are possible over much of the area through Saturday...especially over Mohave County and the mountains of Clark County. Drier air will start to move in Sunday with lower thunderstorm chances mainly limited to Mohave County and the mountains of Clark and Lincoln Counties. Temperatures will be below normal through the weekend with high pressure then leading to above normal temperatures Monday and Tuesday. && .UPDATE...Active night in store as a weather disturbance and favorable jet dynamics act on a moderately unstable airmass. Storms this evening have become quite robust across the Mojave preserve and the Colorado River Valley with numerous reports of Flash Flooding and an ASOS reported wind gust at Needles Airport to 86 mph. High resolution models suggest convection only getting more widespread late tonight so needless to say it will be a busy night. I'll be adjusting the PoPs to reflect the current weather situation and forecast trends for the next 24 hours. I plan on boosting them upwards across much of the Colorado River, southern Nevada, and Northwest Arizona. Areas between Las Vegas and Kingman and across the Mojave Preserve seem poised to be the most active tonight. Stronger storms will produce flash flooding, damaging winds, and possible severe hail. -Outler- && .SHORT TERM...Through Sunday night. Isolated to scattered convection has developed generally as expected this afternoon and so far storms have not been particularly strong and storm motion has been sufficiently fast to limit precipitation amounts. Still expecting showers and thunderstorms to probably continue through much of the night as the models bring the upper trough/low to southern Nevada with a jet streak rounding the base of the trough providing large scale lift. It also looks like moisture, at least in the lower parts of the atmosphere will increase from the south. The upper trough will still be over the area Saturday and should help keep shower and thunderstorm activity going over much of the area. With the low overhead and potentially abundant cloud cover, temperatures should be 5-10 degrees below normal. The trough will move into central Arizona Sunday with a ridge beginning to nose up through California into Nevada. This should limit thunderstorm chances to mainly Mohave County but some models keeps a bit of moisture and weak instability over portions of southern Nevada so I kept a slight chance of the thunderstorms over the mountains of Clark and Lincoln Counties. Drying will continue to overspread the forecast area Sunday night. .LONG TERM...Monday through Friday. Upper level low approaching central California Monday will help suppress a strong ridge and bring an increasing southwest flow into the region Monday and early Tuesday. This increasing southwest flow will bring better mixing to the region along with increasing heights leading to about a 4-6 degrees jump in temperatures Monday afternoon. Moisture is expected to remain well east of the forecast area and no precipitation is expected. By Tuesday, an inverted trough over the western Gulf of Mexico will slowly track west and bring an increase in moisture to portions of Arizona with PW values approaching an inch and a half over the southern half of the state. Still looks to dry for northwest Arizona and the models are not indicating much in the way of instability to include any pops in the forecast. Moisture and instability will increase Wednesday over northwest Arizona as the inverted through continues to track west. The GFS indicates the 1" PW line basically extending from eastern San Bernardino Co through far eastern Clark and through northern Mohave Co with the 1.25" line over far eastern Mohave. Instability is also expected to increase leading to a better chance of thunderstorms during the afternoon. As of now it looks like the best chance will remain over the eastern half of Mohave County and did raise pops slightly for that area. Differences in the GFS/ECMWF on Thursday as the GFS shows the trough off the west coast to deepen which increases the southwest flow over the area and pushes much of the moisture east. However, the ECMWF increases high pressure over the southern states which allows moisture to be pulled north into Arizona keeping the chance of showers and thunderstorms going though Thursday and Friday. There is also some indication from the ECMWF that moisture could be pushed further west affecting Clark and eastern San Bernardino Counties. At this time will keep the slight chance over northern Mohave through Friday. Temperatures will remain above normal through Tuesday, but will cool about 3-5 degrees Wednesday and Thursday as the trough digs off the coast and brings lowering heights to the area. && && .AVIATION...For McCarran...Showers and thunderstorms are expected around the area through Saturday evening and could impact the terminal at any time during this time frame with gusty and erratic winds and bkn-ovc skies around 10k ft at times. Outside of influence from thunderstorms, winds should be southeasterly through this afternoon, favoring a south/southwest direction tonight followed by east to southeast again much of the day Saturday. For the rest of southern Nevada...northwest Arizona...and southeast California...Scattered to numerous thunderstorms can be expected east of a KTPH...KDRA...KEED line with more isolated activity further west through Saturday. Otherwise...southerly winds are favored for most areas between 8 and 15 knots with gusts to 20 knots. Outflow generated winds with gusts to 35 knots will be possible near areas of more concentrated thunderstorm activity. Drier air will start to spread in from the northwest Saturday night through Sunday. && .SPOTTER INFORMATION STATEMENT...Spotters activation may be needed today and Saturday. Spotters are encouraged to report significant weather according to standard operating procedures. && Short Term/Aviation...Harrison Long Term...Gorelow For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 26, 7:09 PM PDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
709 PM PDT FRI AUG 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM FLASH FLOOD 17 N SEARCHLIGHT 35.71N 114.96W
08/26/2016 CLARK NV DEPT OF HIGHWAYS
US 95 CLOSED DUE TO FLOODING FROM MILE POST
36 TO 39.
&&
CFSLocal storm report, Aug 26, 9:20 PM PDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 PM PDT FRI AUG 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM FLASH FLOOD 14 NNW BAKER 35.46N 116.17W
08/26/2016 SAN BERNARDINO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTS VEHICLE
STUCK IN WATER ON ROAD; LARGE ROCKS IN
ROADWAY / SR 127 MILE 15.
&&
CFSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:23 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 52 min |
| Aug 26, 9:26 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 26, 9:40 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 35 min |
| Aug 26, 9:44 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 3 hr |
| Aug 26, 10:01 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 26, 10:07 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 38 min |
| Aug 26, 10:35 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 27, 5:06 AM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Aug 27, 4:04 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 26, 6:38 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 26, 7:37 PM PDT | Flash Flood Warning | VEF | Clark | 113 min |
| Aug 26, 8:40 PM PDT | Flash Flood Warning | VEF | Clark | 4 hr |
| Aug 26, 10:02 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 22 min |
Nearby
Severe Thunderstorm Warnings in California, 2016Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.